Tennessee, 2025High Wind and Winter Weather in Tennessee, February 11, 2025
February 11, 2025 · NWS MRX · 2 events in 2 counties and zones
An upper trough helped power a 150 knot jet streak, which in turn powered isentropic lift, bringing enough wintry mix to the higher elevations to cause limited impacts. Meanwhile, a temperature gradient across the southern Appalachians fueled a density driven wind event in Camp Creek in Greene County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough helped power a 150 knot jet streak, which in turn powered isentropic lift, bringing enough wintry mix to the higher elevations to cause limited impacts. Meanwhile, a temperature gradient across the southern Appalachians fueled a density driven wind event in Camp Creek in Greene County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 10, 8:40 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Feb 10, 8:40 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
840 PM EST Mon Feb 10 2025
...New UPDATE...
.UPDATE...
Issued at 755 PM EST Mon Feb 10 2025
Evening update mainly bumped up timing of incoming PoPs out of
Middle TN and AL as the initial upper divergence appears to be
effective at producing showers. Surface observations are showing
that there is still drier air near the surface which will need to
be overcome before rain starts accumulating. Outside of bumped up
PoP timing, the overall forecast remains on track and the
previous discussion and Key Messages are valid.
&&
.SHORT TERM...
(This evening through Tuesday)
Issued at 324 PM EST Mon Feb 10 2025
Key Messages:
1. Light rain expected to blossom over northeastern portions of
Tennessee after midnight tonight, with steadier rainfall arriving
around and after noon for the whole area tomorrow. Small streams
will begin to rise and rainfall will set the stage for increasing
flood risks.
2. A light wintry mix will occur over portions of far northeastern
Tennessee into southwest Virginia tomorrow morning. A winter weather
advisory is in effect.
3. Strong wind gusts possible overnight, especially in the foothills
of Greene County.
4. A Flood Watch is in effect from Tuesday afternoon through
Thursday morning, additional rain falling in the Long Term portion
of the forecast may cause flooding issues.
Discussion:
Nice weather thus far today, much of the clouds across the area have
already been scoured away. I could see high mares tail type cirrus
outside, indicative of incoming weather. Cloud cover will soon
return, unfortunately. A digging trough out west will help fan the
upper jet north of us to 150 knots, and help spur widespread upper
divergence overnight. This will help drive isentropic lifting and
bring precipitation to the area, especially across northern areas
of Tennessee into southwest Virginia. High resolution model
soundings indicate a snow transitioning to wintry mix
transitioning eventually to rain over the far northeastern parts
of Tennessee and southwestern Virginia. The winter weather
advisory in effect now covers the amounts and timing pretty well.
Warm air advection will bring an end to the wintry mix and an all
rain result by or near noon tomorrow.
HREF is insistent on wind gusts of 40 to 45 mph affecting Camp Creek
and nearby locations overnight into tomorrow morning. This would
normally be a surprise given weak winds aloft (only 15 to 20 knots)
but the presence of cold air damming on the Carolinas side will
likely drive a mild density gradient. This in turn helps spur wind
gusts to spill across the gradient as the atmosphere seeks balance.
Camp Creek tends to experience strong wind gusts in these setups,
especially with winter weather products out to the east of the
mountains.
Heading into the early afternoon hours tomorrow, the main shield of
rain should be moving and grooving into all of East Tennessee and
surrounding locales. HRRR depicts pretty steady rainfall, which will
serve to saturate the soils and prime everyone for flooding risks
later on. PWAT values will be around or above the 90th percentile,
so pretty soggy day, but the low level inversion present through the
daytime and saturated sounding precludes any risk of thunder
exacerbating rain rates.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 324 PM EST Mon Feb 10 2025
Key Messages:
1. Flood potential for Tuesday night through Thursday morning.
Rainfall of 2 to 4 inches with heavier amounts. Greatest
accumulation is expected across southeast Tennessee and southwest
North Carolina with this system.
2. Second strong storm system expected Saturday into Sunday with an
additional 2 to 4 inches with locally heavier amounts. The expected
heavy rain early this week combined with the additional heavy
rainfall will produce a significant flooding threat for this
weekend.
3. A period of gusty winds is expected across the mountains and
adjacent foothills Wednesday night and Saturday. With saturated
soils, downed trees and utility poles are likely to be more frequent
than is typical.
Discussion:
Very active extended period with heightened threat of significant
flash flooding this week into the weekend.
For Tuesday through Thursday morning, broad upper divergence across
the region will enhanced frontal-genetic forcing across the area.
Initially the strong forcing will be across the northern Plateau
into southwest Virginia, then become established over the much of
the east Tennessee and southwest North Carolina for the 36-48 hour
period. NAEFS QPF M-Climate and EFI shows a fairly high risk of
heavy rainfall over the region. NAEFS anomaly is showing good
850mb moisture transport as well as high PWs. Bulk of
precipitation will gradually come to an end mid-late Thursday
morning.
For Thursday afternoon through much of Friday night, frontal
boundary will move south with surface ridging and drier air. A
drier period is expected.
For late Friday night, Saturday, and Sunday morning, a stronger
upper jet and associated fronto-genetic forcing and isentropic lift
will produce another round of heavy rainfall. A strong low-level jet
will pull abundant moisture and warmer boundary temperatures into
the southern Appalachians. Good warm rain process is expected which
will enhance rainfall rates. NAEFS and EFI once again show a
stronger signal of abnormally heavy rainfall and 850mb moisture
transport and high PWs. Flash flooding will be a major concern for
this weekend as the recent rains and additional heavy rains may
produce significant flooding threat.
Additionally, southwesterly H85 flow near 50kts will promote gusty
winds in excess of 40mph across the mountains and adjacent foothills
of east Tennessee Wednesday night and again Saturday. With saturated
soils the threat for downed trees and powerlines will likely be
greater than typical with lower end wind events.
&&
.AVIATION...
(00Z TAFS)
Issued at 605 PM EST Mon Feb 10 2025
Extremely wet period begins this evening with incoming showers
expected spread across east Tennessee tonight. Initial rainfall
will be lighter, likely dropping flight categories down to MVFR or
IFR with more isolated showers. More widespread precipitation is
expected overnight, and with very humid air mass, the ceilings and
visibilities are both expected to drop quickly overnight with any
rainfall. Once categories drop to MVFR or lower it will be
difficult to climb back to VFR conditions, even without any
rainfall.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 44 49 45 55 / 40 100 100 100
Knoxville McGhee Tyson Airport, TN 39 45 43 55 / 60 100 100 100
Oak Ridge, TN 36 44 42 54 / 80 100 100 100
Tri Cities Airport, TN 34 42 40 50 / 80 100 100 100
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch from Tuesday afternoon through Thursday morning for
Cherokee-Clay.
TN...Flood Watch from Tuesday afternoon through Thursday morning for
Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.
Winter Weather Advisory from 3 AM to noon EST Tuesday for
Johnson-Southeast Carter.
VA...Flood Watch from Tuesday afternoon through Thursday morning for
Lee-Russell-Scott VA-Washington VA-Wise.
Winter Weather Advisory from 3 AM to noon EST Tuesday for Lee-
Russell-Scott VA-Washington VA-Wise.
&&
SHORT TERM...
LONG TERM....DH
AVIATION...Hazardous weather outlook, Feb 10, 3:43 PM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
343 PM EST Mon Feb 10 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-112045-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
343 PM EST Mon Feb 10 2025 /243 PM CST Mon Feb 10 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Tonight into Tuesday
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO NOON EST
TUESDAY...
A dusting of snow near the TN border up to around 2 inches along
with up to 0.1 inches of ice in northern Wise, Russell, and
Washington counties is possible late overnight into Tuesday
morning as a light snow and wintry mix occurs. See winter weather
advisory for additional details.
Wind gusts will begin to pick up across the higher
elevations of the east TN, southwest VA, and southwest NC mountains
tonight. Wind gusts from 30 to 40 mph are expected across the
highest peaks. Isolated higher gusts 45 to 50 mph are possible at
locations such as Camp Creek. Wind gusts in Greene County and
north may persist into daytime Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday Night through Sunday
...FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH THURSDAY
MORNING...
A wet pattern with multiple rounds of moderate to heavy rain are
expected this week. Flooding issues are becoming increasingly
likely. Total weekly rainfall between 5 to 7 inches is expected
across the majority of the area. Isolated amounts over 8 inches
are possible. Lesser amounts of 3 to 5 inches are expected across
far northeast TN and portions of southwest VA.
The potential exists for a significant flooding event through next
weekend. Stream and river flooding, flooded roadways, as well as
mud and rock slides are all possible. Please stay tuned to the
latest forecast as rainfall amounts will continue to be adjusted through
the upcoming week. Additionally, a round of gusty winds are
possible across the East Tennessee, southwest Virginia, and North
Carolina mountains Wednesday night and Saturday night. This could
exacerbate issues due to saturated grounds, leading to higher
probabilities of downed trees and power outages.
.SPOTTER INFORMATION STATEMENT...
Reports of snowfall totals on Tuesday morning will be helpful.
Detailed reports of flooding this week are appreciated.
Winter Weather, Southeast Carter
- When
- February 11, 12:00 AM EST to 9:30 AM EST
- Where
- Southeast Carter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
A glaze of ice existed on vehicles in Roan Mountain. Nearby at Carvers Gap, ice accumulation on the roadway caused a road department salt truck to slide off the road into the ditch.
High Wind, Northwest Greene
- When
- February 11, 4:00 AM EST
- Where
- Northwest Greene forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
The Camp Creek NOAA ATDD weather station is recording periodic strong wind gusts, the highest was 61 mph at 4:00 AM, but it continued to record strong wind gusts to 10 AM.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Virginia, February 11 to 13, 2025$765,000 · 27 events
- Winter Storm in Virginia, February 11 to 13, 2025$292,000 · 24 events
- Winter Storm and Winter Weather in West Virginia, February 11 to 12, 202540 events
- Winter Storm and Winter Weather in Virginia, February 11 to 12, 202538 events
- Tornado in Florida, February 11, 2025EF1 · 1 event
- Winter Weather in Nebraska, February 11 to 12, 202524 events
- Winter Storm and Winter Weather in Maryland, February 11 to 12, 202520 events
- Winter Storm and Heavy Snow in Kansas, February 11 to 12, 202519 events
- Winter Storm in Iowa, February 11 to 12, 202516 events
- Winter Storm and Winter Weather in New Jersey, February 11 to 12, 202515 events
- Winter Storm in Iowa, February 11 to 13, 202514 events
- Winter Weather in North Carolina, February 11 to 12, 202512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237871, 1237872.